Lithium & Hair Loss
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Lithium & Hair Loss


I am 25 years old and have diagnosised  with Bipolar. I have had it treated with Lithium, Abilify & Trihexohenidyl. Originally it was 900 Mg of Lithium, 30 mg of Abilify & 5 mg of Trihex, all daily. I went to a general doctor for a physical and he told me that my lithium & colestrial levels were way to high and I have been having hair loss "strands fall when brushed or pulled", also I had a urinary infection. The doctor gave me Trimethoprim for the infection and lIPITOR for my colestrial level. ! month ago I was taken off the Lithium after being on it for about 6 months, I was taken off the abilify and Trihex about 2 weeks ago. I still have hair loss. The Doctor told me to use Monoxidil 2% for my hair loss but it's not stopping. Do you know why or what I do to stop it?


Dear Ms. G'--
Hair loss ("alopecia") is listed as a side effect of lithium. As I've rarely seen this, I did a literature search (lithium hair loss) on PUB MED.  Sure enough, there are several case reports.  They are all rather old.  I'd judge by the results of this search that this is a quite rare side effect (enough to prompt someone to write a case report of it) but among the three medications, lithium has clearly been established as a potential culprit. Aripiprazole (Abilify) has not been around long enough to know one way or another. 

If your problem has indeed come from lithium, it might help a little to know that in the case report abstracts I read, the hair did seem to come back after the medication was stopped.  How long this took was not described.  Try that search on PUB MED and run down some of those cases if you want to chase this particular timing issue; there might be a clue in the articles themselves. 

At minimum you'd want to make sure you've had your thyroid checked: lithium can very commonly lower thyroid levels, and low thyroid can lead to hair thinning. That's a very easy problem to fix, generally, if you're "hypothyroid", so definitely worth checking out. 

Dr. Phelps
 

June, 2005 

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?